ICD-10-CM Code T40.1X1

Poisoning by heroin, accidental (unintentional)

Version 2020 Replaced Code Non-Billable Code Poisoning Accidental

Not Valid for Submission

T40.1X1 is a "header" nonspecific and non-billable code code, consider using a code with a higher level of specificity for a diagnosis of poisoning by heroin, accidental (unintentional). The code is NOT valid for the year 2020 for the submission of HIPAA-covered transactions. The ICD-10-CM code T40.1X1 might also be used to specify conditions or terms like accidental heroin overdose or accidental poisoning by heroin or heroin overdose or poisoning by heroin.

ICD-10:T40.1X1
Short Description:Poisoning by heroin, accidental (unintentional)
Long Description:Poisoning by heroin, accidental (unintentional)

Consider the following ICD-10 codes with a higher level of specificity:

Replaced Code

This code was replaced in the 2020 ICD-10 code set with the code(s) listed below. The National Center for Health Statistics (NCHS) has published an update to the ICD-10-CM diagnosis codes which became effective October 1, 2019. This code was replaced for the FY 2020 (October 1, 2019 - September 30, 2020).

  • K59.03 - Drug induced constipation

Tabular List of Diseases and Injuries

The Tabular List of Diseases and Injuries is a list of ICD-10 codes, organized "head to toe" into chapters and sections with guidance for inclusions, exclusions, descriptions and more. The following references are applicable to the code T40.1X1:

Inclusion Terms

Inclusion Terms
These terms are the conditions for which that code is to be used. The terms may be synonyms of the code title, or, in the case of "other specified" codes, the terms are a list of the various conditions assigned to that code. The inclusion terms are not necessarily exhaustive. Additional terms found only in the Alphabetic Index may also be assigned to a code.
  • Poisoning by heroin NOS

Synonyms

The following clinical terms are approximate synonyms or lay terms that might be used to identify the correct diagnosis code:

  • Accidental heroin overdose
  • Accidental poisoning by heroin
  • Heroin overdose
  • Poisoning by heroin

Code Classification

  • Injury, poisoning and certain other consequences of external causes (S00–T98)
    • Poisoning by, adverse effect of and underdosing of drugs, medicaments and biological substances (T36-T50)
      • Narcotics and psychodysleptics (T40)

Code History

  • FY 2016 - New Code, effective from 10/1/2015 through 9/30/2016
    (First year ICD-10-CM implemented into the HIPAA code set)
  • FY 2017 - No Change, effective from 10/1/2016 through 9/30/2017
  • FY 2018 - No Change, effective from 10/1/2017 through 9/30/2018
  • FY 2019 - No Change, effective from 10/1/2018 through 9/30/2019
  • FY 2020 - No Change, effective from 10/1/2019 through 9/30/2020

Table of Drugs and Chemicals

The code T40.1X1 is included in the Table of Drugs and Chemicals, this table contains a classification of drugs, industrial solvents, corrosive gases, noxious plants, pesticides, and other toxic agents. Each substance in the table is assigned a code according to the poisoning classification and external causes of adverse effects. Use as many codes as necessary to describe all reported drugs, medicinal or chemical substances.

Substance Poisoning
Accidental
(unintentional)
Poisoning
Accidental
self-harm
Poisoning
Assault
Poisoning
Undetermined
Adverse
effect
Underdosing
AcetomorphineT40.1X1T40.1X2T40.1X3T40.1X4
DiacetylmorphineT40.1X1T40.1X2T40.1X3T40.1X4
DiamorphineT40.1X1T40.1X2T40.1X3T40.1X4
HeroinT40.1X1T40.1X2T40.1X3T40.1X4

Information for Patients


Heroin

Heroin is a white or brown powder or a black, sticky goo. It's an opioid drug made from morphine, a natural substance in the seedpod of the Asian poppy plant. It can be mixed with water and injected with a needle. Heroin can also be smoked or snorted up the nose. All of these ways of taking heroin send it to the brain very quickly. This makes it very addictive.

Major health problems from heroin include miscarriages, heart infections, and death from overdose. People who inject the drug also risk getting infectious diseases, including HIV/AIDS and hepatitis.

Regular use of heroin can lead to tolerance. This means users need more and more drug to have the same effect. At higher doses over time, the body becomes dependent on heroin. If dependent users stop heroin, they have withdrawal symptoms. These symptoms include restlessness, muscle and bone pain, diarrhea and vomiting, and cold flashes with goose bumps.

NIH: National Institute on Drug Abuse


[Learn More]

Poisoning

A poison is any substance that is harmful to your body. You might swallow it, inhale it, inject it, or absorb it through your skin. Any substance can be poisonous if too much is taken. Poisons can include

  • Prescription or over-the-counter medicines taken in doses that are too high
  • Overdoses of illegal drugs
  • Carbon monoxide from gas appliances
  • Household products, such as laundry powder or furniture polish
  • Pesticides
  • Indoor or outdoor plants
  • Metals such as lead and mercury

The effects of poisoning range from short-term illness to brain damage, coma, and death. To prevent poisoning it is important to use and store products exactly as their labels say. Keep dangerous products where children can't get to them. Treatment for poisoning depends on the type of poison. If you suspect someone has been poisoned, call your local poison control center at 1-800-222-1222 right away.


[Learn More]